Virginia, 2007Hail and Damaging Winds in Virginia, July 15, 2007
July 15, 2007 · NWS LWX · 3 events in 3 counties and zones
A weak trough of low pressure lingered across the Mid Atlantic on July 15th. This combined with typical summertime heat and humidity allowed scattered showers and thunderstorms to develop along the eastern face of the Blue Ridge Mountains in northwestern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak trough of low pressure lingered across the Mid Atlantic on July 15th. This combined with typical summertime heat and humidity allowed scattered showers and thunderstorms to develop along the eastern face of the Blue Ridge Mountains in northwestern Virginia. A few of these storms became severe, producing damaging winds and large hail across Frederick, Clarke and Fauquier Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 1:59 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 1:59 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT SUN JUL 15 2007
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST TOWARDS THE MASON DIXON LINE
THIS EVENING AND THEN WEAKEN AND STALL OVER NORTHERN VIRGINIA
EARLY MONDAY. SOUTHERLY FLOW WILL RETURN TO THE AREA LATE MONDAY
ALLOWING AN INCREASE IN HUMIDITY AND TEMPERATURES FOR EARLY IN THE
WEEK. AS A RESULT...THE THREAT OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL REMAIN THROUGH THE WEEK. A COLD FRONT WILL
APPROACH THE AREA ON THURSDAY...AND MOVE THROUGH THE AREA ON
LATE FRIDAY OR EARLY SATURDAY.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
LATEST SURFACE MAP ALONG WITH THE RADAR LOOP SHOWS A COLD FRONT
TRACKING ACROSS CENTRAL PENNSYLVANIA AND THEN TRAILING INTO
CENTRAL WEST VIRGINIA. STRONGEST CONVECTION DEVELOPING ACROSS
SOUTHERN PA AND WILL LIKELY PUSH INTO PORTIONS OF NORTHERN MD
NEXT SEVERAL HOURS. SPC HAS HIGHLIGHTED SLIGHT RISK OF SEVERE
ACROSS NW CORNER OF CWA...NORTHWEST MD/WV LATE THIS AFTERNOON AND
EVENING. SREF NOT VERY IMPRESSIVE WITH CAPE THIS EVENING HOWEVER
WRF-ARW/NAM MODELS CONTINUE TO HOLD ON TO CONVECTION UNTIL 3 AM.
&&
.SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/...
DEWPTS WILL BE ON THE INCREASE AS STALLED FRONT BEGINS TO LIFT
NORTH AND SOUTHERLY FLOW TAKES HOLD. CAPE MORE IMPRESSIVE BY
MONDAY AFTERNOON SO EXPECT MORE WIDESPREAD COVERAGE OF PULSE
CONVECTION.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A CUT-OFF LOW OVER QUEBEC WILL CARVE OUT A WEAK TROUGH OF LOW
PRESSURE OVER THE MID ATLANTIC DURING THIS PERIOD. AT THE SURFACE
A WEAK STATIONARY FRONT WILL LIKELY REMAIN JUST TO OUR NORTH WHILE
HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER PATTERN ACROSS THE
WESTERN ATLANTIC.
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL BRING A SOUTHWEST
FLOW AT THE LOW-LEVELS HELPING TO USHER IN MORE HUMIDITY ALONG
WITH SEASONABLY WARM CONDITIONS. THE INCREASE IN HUMIDITY ALONG
WITH THE WEAK TROUGH IN PLACE WILL HELP TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS DURING THIS PERIOD. FOR NOW...KEPT THE
IDEA OF MOST ACTIVITY DURING THE AFTERNOON AND EVENING HOURS BUT
AS THE TIME DRAWS CLOSER WE WILL HAVE TO WATCH FOR ANY
DISTURBANCES IN THE WESTERLY FLOW ALOFT WHICH COULD AFFECT TIMING
OF PRECIPITATION.
FOR THE DAY4-7 PERIOD...WED NIGHT THROUGH SUNDAY...THE BASIC
UPPER LEVEL PATTERN CONTINUES WITH AN UPPER LEVEL RIDGE OVER THE
FOUR CORNERS AREA...AND UPPER LEVEL TROUGHS OVER ERN NOAM AND THE
ERN PACIFIC. THIS WILL PUT OUR REGION IN A WESTERLY TO NW-ERLY
FLOW REGIME. TIMING OF FEATURES IN THIS TYPE OF PATTERN IS TRICK
AND PROBLEMATIC...COMPLICATED BY ANY MCS DEVELOPMENT THAT OCCURRS
COMING OUT OF THE UPPER MID- WEST/GREAT LAKES REGION.
FOR WED NIGHT AND THU...A DIGGING SHOT OF ENERGY MOVES SW TOWARD
THE REGION AROUND THE WEST SIDE OF THE EASTERN NOAM TROUGH. THIS
HELPS DRIVE A WEAK COLD FRONT TOWARDS THE AREA ON THU. THIS FRONT
OOZES SOUTH ON THU AND THU NIGHT THEN STALLS OUT OVER CENTRAL VA
ON FRI. BY SATURDAY ANOTHER WAVE/ENERGY MOVES SW AROUND THE UPPER
LEVEL TROUGH AND HELPS PUSH THE FRONT SOUTH OF THE AREA ON
SATURDAY. HIGH PRESSURE BUILDS DOWN FROM THE GREAT LAKES REGION ON
SUN. HOWEVER...THE OLD FRONTAL BOUNDARY IS NOT THAT FAR
SOUTH...OVER SERN VA AND CENTRAL NC. CONFIDENCE IN THE FORECAST
FOR FIR SAT AND SUN IS NOT GREAT...BECAUSE THE FRONT COULD HANG
FURTHER NORTH...KEEPING MORE MOISTURE IN THE AREA FOR THE WEEKEND.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL CONTINUE INTO THE EVENING HOURS. THE EXCEPTION
WILL BE FAR NORTHERN AREAS...FROM KMRB NORTH AND WEST...WHERE
ISOLATED THUNDERSTORMS WILL PRODUCE LOCAL IFR CONDITIONS.
MVFR MORNING FOG POSSIBLE AT KCHO OR IN AREAS THAT GET TSRA.
AFTERNOON AND EVENING THUNDERSTORMS EXPECTED FOR MUCH OF THE
EXTENDED FORECAST PERIOD.
&&
.MARINE...
WINDS SHOULD BRIEFLY GUST TO 20 KT EARLY THIS EVENING ACROSS THE
BAY OTHERWISE SOUTH TO SOUTHWEST WINDS 5 TO 10 KTS OVERNIGHT.
NO ADDITIONAL MARINE CONCERNS IN THE EXTENDED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...RW
NEAR TERM...RW
SHORT TERM...RW
LONG TERM...BJL/SMZ
AVIATION...BJL/RW/SMZ
MARINE...BJL/RW/SMZ
Hazardous weather outlook, Jul 15, 2:47 PM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT SUN JUL 15 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
347 PM EDT SUN JUL 15 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE EASTERN
WEST VIRGINIA PANHANDLE...AND IN MARYLAND ALONG THE MASON DIXON
LINE IN NORTHERN MARYLAND FOR LATE THIS AFTERNOON AND EARLY
EVENING. A MINIMAL THREAT EXISTS THAT A FEW STORMS COULD PRODUCE
LOCALIZED DAMAGING WINDS THROUGH 8 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DAILY MONDAY
THROUGH FRIDAY. A FEW STORMS COULD PRODUCE LOCALIZED DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SMZ
In the hours before
Special weather statement, Jul 15, 4:07 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT SUN JUL 15 2007
WVZ050-152145-
HAMPSHIRE WV-
507 PM EDT SUN JUL 15 2007
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE COUNTY...
AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF KIRBY...MOVING EAST AT 40 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF AUGUSTA...DELRAY...YELLOW SPRING...CAPON
SPRINGS...LEHEW AND HIGH VIEW WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jul 15, 4:48 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
548 PM EDT SUN JUL 15 2007
VAZ027-028-152230-
SHENANDOAH VA-FREDERICK VA-
548 PM EDT SUN JUL 15 2007
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK
COUNTIES...
AT 548 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF HIGH VIEW MANOR...MOVING EAST AT 35 MPH.
ANOTHER STRONG STORM WAS LOCATED NEAR WOODSTOCK IN SHENANDOAH
COUNTY...MOVING NORTHEAST AT 35 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
THE COMMUNITIES OF STEPHENS CITY...WILDE ACRES...MOUNTAIN
FALLS...HARMONY...AND WINCHESTER WILL BE AFFECTED BY THIS STORM.
GMS
Special weather statement, Jul 15, 4:54 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT SUN JUL 15 2007
MDZ004-152300-
FREDERICK MD-
554 PM EDT SUN JUL 15 2007
...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...
AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDDLETOWN...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF FREDERICK...BOLIVAR...WALKERSVILLE AND NEW MARKET
WILL BE AFFECTED BY THIS STORM.
GMS
Thunderstorm Wind, Frederick
- When
- July 15, 5:16 PM EST to 5:20 PM EST
- Where
- Frederick County, 1 mi E of Stephens City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.080, -78.201
Frederick County Emergency Management reported a tree down on Fairfax Pike east of Stephens City, VA.
Thunderstorm Wind, Clarke
- When
- July 15, 5:27 PM EST to 5:30 PM EST
- Where
- Clarke County, 2 mi SE of Boyce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.080, -78.024
Clarke County Law Enforcement reported a tree down across Route 50.
Hail, Fauquier
- When
- July 15, 6:21 PM EST to 6:25 PM EST
- Where
- Fauquier County, Warrenton
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.720, -77.780
Fauquier County Fire and Rescue Department reported penny size hail between Airlie and Warrenton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, July 15, 2007$245 million · EF2 · 54 events
- Heat in Pennsylvania, July 15, 20071 death · 1 event
- Lightning Strike in Arizona, July 15, 20071 death · 1 event
- Tornado and Hail in North Dakota, July 15, 2007$1.7 million · EF1 · 9 events
- Tornado and Flash Flooding in Texas, July 15, 2007$130,000 · EF1 · 12 events
- Hail and Damaging Wind in Kansas, July 15, 2007$445,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Maine, July 15, 2007$135,000 · 1.75 in hail · 14 events
- Hail in Nebraska, July 15, 2007$83,000 · 2.75 in hail · 14 events
- Damaging Winds in Nebraska, July 15, 2007$105,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 15, 2007$56,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Hampshire, July 15, 20073 injured · 1.75 in hail · 16 events
- Damaging Winds in Florida, July 15, 2007$45,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47537, 47538, 47539.